Alert archive / Missouri / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 113, NWS Springfield, MO

May 17, 1999Dallas County, Laclede County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 17, 1999, 5:16 AM CDT for Dallas County, Laclede County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 1999, 5:16 AM CDT (10:16 UTC)
Expired
May 17, 1999, 5:50 AM CDT
In force
34 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Dallas County, MO, Laclede County, MO

The radar

The Springfield radar (KSGF), 71 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 5:20 AM CDTHail 1.75Lebanon, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:45 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1195 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1564 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KSGF 171017 RRA
SVRSGF
MOC059-105-171050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
516 AM CDT MON MAY 17 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN SOUTHWESTERN MISSOURI
  LACLEDE COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 550 AM CDT

* AT 515 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
  LOCATED FROM BUFFALO TO CHARITY AND WAS MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  LONG LANE THROUGH CONWAY BY 530 AM


SEVERE THUNDERSTORM STRAIGHT LINE WINDS CAN OFTEN BE AS DESTRUCTIVE AS
A TORNADO.  FOR YOUR OWN PERSONAL SAFETY...MOVE TO A SAFE AREA OR
SHELTER IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:25 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 17, 2:25 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 AM CDT MON MAY 17 1999

CONVECTIVE STORMS STARTING TO PUSH INTO W CWA...AND WILL BE THE MAIN
FOCUS TDA ACROSS THE CWA.

07Z SFC ANALYSIS SHOWS CDFNT STRETCHING FROM NW CORNER OF MO TO NEAR
ICT.  STORMS DEVELOPED BEHIND FRONT IN ASSOCIATION WITH UPR LVL
SHRTWV MOVING OUT OF ROCKIES...THESE WERE PUSHING INTO CNTRL KS ATTM.
VERY MOIST AND UNSTABLE AIR EXISTS ACROSS CWA ATTM WITH SFC DWPTS IN
THE MID 60S.  MID LEVEL SHRTWV WILL PUSH INTO THE PLAINS TDA AND HELP
MOVE N AND CNTRL PTN OF CDFNT E.  NGM STILL THE SLOWEST WITH THIS
FEATURE...ALTHOUGH IN BETTER AGREEMENT THE PREVIOUS RUNS.

PW VALUES ACROSS THE CWA FROM 1.25 TO 1.50 INCHES AND WITH LOW FLASH
FLOOD GUIDANCE VALUES ALREADY FROM HEAVY RAIN THIS MONTH WILL ISSUE
FFA FOR MUCH OF CWA.  ONLY PORTION TO LEAVE OUT WILL BE IN THE
EXTREME W WHERE MAIN HEAVY RAIN THREAT SHOULD ALREADY HAVE ENDED.

FRONT BY MIDDAY SHOULD STRETCH FROM SW CORNER OF MO TO SGF TO LAKE OF
THE OZARKS....AND IN MY E CWA BY 00Z.  WILL MENTION STRONG STORMS AND
HEAVY RAIN IN ZONES NOT ALREADY IN THUNDERSTORM WATCH.  WILL CONTINUE
LOW POPS THIS EVENING FOR E 1/2 OF CWA...DUE TO TIMING UNCERTAINTIES.
GOOD SUBSIDENCE AND DRYING SHOULD TAKE PLACE LATE TONIGHT...CLEARING
THINGS OUT...WITH MOSTLY SUNNY ON TUESDAY.

CONTINUE SVR TSRA WATCH UNTIL 6 AM FOR PTN OF SW MO AND SE KS.

CCF
SGF TB 074/050 070/050 075 05830
JLN TB 076/051 073/053 076 05810
UNO TB 078/054 074/051 074 0584-
VIH TB 074/051 069/050 074 0584-

LINDENBERG

In the hours before

Special weather statement, May 17, 12:25 AM CDT, 4 hours 51 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>094-101>102-171100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1225 AM CDT MON MAY 17 1999

...SEVERE THUNDERSTORM WATCH NUMBER 283 HAS BEEN ISSUED FOR THE
FOLLOWING COUNTIES IN MISSOURI AND SOUTHEAST KANSAS UNTIL 600 AM...

BARRY...                BARTON...                BENTON...
BOURBON...              CEDAR...                 CHEROKEE...
CRAWFORD...             DADE...                  GREENE...
HICKORY...              JASPER...                LAWRENCE...
MCDONALD...             NEWTON...                POLK...
ST. CLAIR...            VERNON...

THIS INCLUDES THE CITIES OF FORT  SCOTT...JOPLIN...CASSVILLE...
SPRINGFIELD...NEVADA...AND BOLIVAR.

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 283 FOR SOUTHEAST KANSAS AND PORTIONS OF CENTRAL...WEST
CENTRAL...AND SOUTHWEST MISSOURI. THIS WATCH IS VALID UNTIL 600 AM.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

STRONG TO SEVERE THUNDERSTORMS OVER OKLAHOMA AND KANSAS ARE EXPECTED
TO MOVE THROUGH THE WATCH AREA EARLY THIS MORNING. DAMAGING WINDS AND
LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS. AS WITH ALL
THUNDERSTORMS...DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR WEATHER
UPDATES AND POSSIBLE WARNINGS.

DSA
Special weather statement, May 17, 12:25 AM CDT, 4 hours 51 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>094-101>102-171100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1225 AM CDT MON MAY 17 1999

...SEVERE THUNDERSTORM WATCH NUMBER 283 HAS BEEN ISSUED FOR THE
FOLLOWING COUNTIES IN MISSOURI AND SOUTHEAST KANSAS UNTIL 600 AM...

BARRY...                BARTON...                BENTON...
BOURBON...              CEDAR...                 CHEROKEE...
CRAWFORD...             DADE...                  GREENE...
HICKORY...              JASPER...                LAWRENCE...
MCDONALD...             NEWTON...                POLK...
ST. CLAIR...            VERNON...

THIS INCLUDES THE CITIES OF FORT  SCOTT...JOPLIN...CASSVILLE...
SPRINGFIELD...NEVADA...AND BOLIVAR.

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 283 FOR SOUTHEAST KANSAS AND PORTIONS OF CENTRAL...WEST
CENTRAL...AND SOUTHWEST MISSOURI. THIS WATCH IS VALID UNTIL 600 AM.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

STRONG TO SEVERE THUNDERSTORMS OVER OKLAHOMA AND KANSAS ARE EXPECTED
TO MOVE THROUGH THE WATCH AREA EARLY THIS MORNING. DAMAGING WINDS AND
LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS. AS WITH ALL
THUNDERSTORMS...DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR WEATHER
UPDATES AND POSSIBLE WARNINGS.

DSA
Local storm report, May 17, 2:19 AM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
219 AM CDT MON MAY 17 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    UNIONTOWN                 KS    70 MPH TSTM GUST
05/17/99   BOURBON                         SPEED ESTIMATED

0214 AM    PITTSBURG                 KS    62 MPH TSTM GUST
05/17/99   CRAWFORD                        REPORTED BY TELEVISION
                                           STATION

SUTTON
Special weather statement, May 17, 3:18 AM CDT, 1 hour 58 minutes before
MOZ056>058-069>071-080>083-091>092-095>098-103>106-171315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 AM CDT MON MAY 17 1999

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES...

CAMDEN...               CHRISTIAN...             DALLAS...
DENT...                 DOUGLAS...               HOWELL...
LACLEDE...              MARIES...                MILLER...
MORGAN...               OREGON...                OZARK...
PHELPS...               PULASKI...               SHANNON...
STONE...                TANEY...                 TEXAS...
WEBSTER...              WRIGHT...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH EFFECTIVE UNTIL 8 AM.  THIS WATCH COVERS MUCH OF
SOUTHWEST AND SOUTH CENTRAL MISSOURI...INTO CENTRAL MISSOURI.

THE MAIN SEVERE WEATHER THREAT WITH THIS LINE OF THUNDERSTORMS WILL
BE DAMAGING WIND...WITH LARGE HAIL ALSO POSSIBLE.

ANOTHER SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 AM FOR THE
REMAINDER OF SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS.

INTENSE RAINFALL WILL ALSO ACCOMPANY THESE THUNDERSTORMS...WHICH MAY
PRODUCE FLASH FLOODING.

LINDENBERG
Special weather statement, May 17, 3:18 AM CDT, 1 hour 58 minutes before
MOZ056>058-069>071-080>083-091>092-095>098-103>106-171315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 AM CDT MON MAY 17 1999

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES...

CAMDEN...               CHRISTIAN...             DALLAS...
DENT...                 DOUGLAS...               HOWELL...
LACLEDE...              MARIES...                MILLER...
MORGAN...               OREGON...                OZARK...
PHELPS...               PULASKI...               SHANNON...
STONE...                TANEY...                 TEXAS...
WEBSTER...              WRIGHT...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH EFFECTIVE UNTIL 8 AM.  THIS WATCH COVERS MUCH OF
SOUTHWEST AND SOUTH CENTRAL MISSOURI...INTO CENTRAL MISSOURI.

THE MAIN SEVERE WEATHER THREAT WITH THIS LINE OF THUNDERSTORMS WILL
BE DAMAGING WIND...WITH LARGE HAIL ALSO POSSIBLE.

ANOTHER SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 AM FOR THE
REMAINDER OF SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS.

INTENSE RAINFALL WILL ALSO ACCOMPANY THESE THUNDERSTORMS...WHICH MAY
PRODUCE FLASH FLOODING.

LINDENBERG
Local storm report, May 17, 3:33 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 AM CDT MON MAY 17 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    LAMAR                     MO    WIND DAMAGE
05/17/99   BARTON                          GOLF CART STORAGE SHED
                                           BLOWN AWAY.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:13 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Vernon62 min
May 17, 2:51 AM CDTSevere Thunderstorm WarningSGFCedar, Dade64 min
May 17, 3:14 AM CDTSevere Thunderstorm WarningSGFHickory, Polk, St. Clair66 min
May 17, 3:24 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald66 min
May 17, 4:10 AM CDTSevere Thunderstorm WarningSGFChristian, Greene, Lawrence65 min
May 17, 4:10 AM CDTSevere Thunderstorm WarningSGFStone65 min
May 17, 4:42 AM CDTSevere Thunderstorm WarningSGFHickory, Polk33 min
May 17, 5:25 AM CDTSevere Thunderstorm WarningSGFCamden35 min
May 17, 12:08 PM CDTSevere Thunderstorm WarningSGFOzark52 min
May 17, 12:17 PM CDTSevere Thunderstorm WarningSGFHowell63 min
May 17, 12:33 PM CDTTornado WarningSGFHowell, Ozark37 min
May 17, 12:56 PM CDTSevere Thunderstorm WarningSGFOregon64 min
May 17, 1:04 PM CDTFlash Flood WarningSGFHowell, Ozark3 hr
May 17, 1:07 PM CDTSevere Thunderstorm WarningSGFShannon33 min
May 17, 2:29 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.